MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION BOLT FOR 2.0MM SCREWS; EXTRACTOR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION BOLT FOR 2.0MM SCREWS; EXTRACTOR
Model Number 309.190
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event date estimated.Reporter is a synthes employee.Complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.Without a lot number, the device history records review could not be completed as no product was received.The investigation could not be completed, no product was received; no conclusion could be drawn at the time of filing this report.Device is not distributed in the united states but is similar to device marketed in the usa.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported on an unknown date that the patient was underwent a surgery to remove broken screw from the ankle.The bone is healed but surgeon wanted to remove the broken screw body out from bone matrix.Despite the fact technique guide does recommend the use of extraction bolt (designed for 2.7mm cortical screws) to extract 2.4mm cortical screw body but couldn't remove it.The extraction bolt couldn't grab the screw as it designs for.The extraction bolt used could not remove the screw.Thus, the distal part of the screw remained in the patient.After the surgery was over, surgeon tried to use extraction bolt 309.190 to see if could have used this bolt rather than 309.290.Surgeon has used it over the proximal part of the screw (removed from patient).It could grab the screw body but once tried to remove it from the 309.190 extraction bolt, the screw body shear off within the extraction bolt.Extraction bolt is now defective.There was no reported delay.There was no patient consequence.This is report 1 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This report captures the event that happened intraoperatively wherein extraction bolt could not remove the broken cortex screw body from the bone matrix and the other extraction bolt that sheared the removed proximal part of the screw and became defective wile related complaint (b)(4) for the event wherein the cortex screw broke post-operative.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: b5.D4: lot number; d8 h3, h6: a product investigation was conducted.Visual inspection: the extract-bolt f/scr ø2 (part # 309.190/ lot # 2068535) and 2.4mm cortical screw (part # unk / lot # unk) was received at us cq.The extraction bolt was received with a broken portion of the cortical screw lodged in its distal tip.No visual damage was evident.Functional test: functional testing was not able to be performed as the devices could not be disassembled.The broken portion of the screw cannot be removed thus functional testing could not be performed.Based on the provided information, the complainant used extraction bolt 309.190 on the 2.4mm cortical screw, which it is not designed to extract.The 309.190 extraction bolt was designed to be used with 2.0mm screws.Due to the misuse of the device on a larger screw, the screw broke and jammed within the extraction bolt.The overall complaint was confirmed.The received condition replicates the complaint condition.Dimensional inspection: dimensional inspection could not be performed as the broken portion of the screw could not be removed from the extraction bolt.There was no access to relevant components.Conclusion: the overall complaint was confirmed for the received extract-bolt f/scr ø2 as an unknown 2.4mm cortical screw remained lodged in its distal tip.Although no definitive root-cause can be determined, the extraction bolt was intentionally misused as it was not designed for removal of 2.4mm screws.There was no indication that a design or manufacturing issue contributed to the complaint.No design issues were observed during the document/specification review.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.H3, h4, h6: a device history record (dhr) review was conducted: part: 309.190; lot: 2068535; manufacturing site: bettlach; release to warehouse date: 10.September 2003; a manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.H11 corrected data: b3: event year is reported as 2019; however exact date of event is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION BOLT FOR 2.0MM SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9536002
Report Number2939274-2019-62810
Device Sequence Number14050296
Product Code HWB
UDI-Device Identifier10886982185662
UDI-Public(01)10886982185662
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number309.190
Device Catalogue Number309.19
Device Lot Number2068535
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Initial Date Received by Manufacturer 12/08/2019
Supplement Date Received by Manufacturer01/22/2020
01/29/2020
Initial Report FDA Received Date12/31/2019
Supplement Report FDA Received Date01/27/2020
02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1